Neuroleptic malignant syndrome associated with metoclopramide in a child


Yaman A., Kendirli T., Odek Ç. , Yildiz C., Begde F., Erkol H., ...More

TURKISH JOURNAL OF PEDIATRICS, vol.56, no.5, pp.535-537, 2014 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 56 Issue: 5
  • Publication Date: 2014
  • Title of Journal : TURKISH JOURNAL OF PEDIATRICS
  • Page Numbers: pp.535-537
  • Keywords: vomiting, metoclopromide, neuroleptic malignant syndrome, children

Abstract

Neuroleptic malignant syndrome (NMS) is a rare but potentially fatal complication of treatment with antipsychotic medication. NMS has also been associated with non-neuroleptic agents that block central dopamine pathways, such as metoclopramide, amoxapine and lithium. Metoclopromide has antidopaminergic properties and is a rare but well-recognized perpetrator in the development of NMS. NMS has a constellation of signs and symptoms, including hyperthermia, muscle rigidity, autonomic instability, tachycardia, tachypnea, diaphoresis, hypertension and altered mental status. We present a 2-year-old girl who developed neuroleptic malignant syndrome after metoclopromide therapy. High-dose metoclopromide was given to our patient, and it is very likely that she was dehydrated while using metoclopromide, as she developed NMS two hours after treatment. The patient was discharged on the sixth day after admission to our hospital, having been cured. In summary, NMS developed in this patient very soon after metoclopromide treatment. NMS is a life-threatening emergency; if not recognized, or left untreated, it may be fatal. Therefore, early recognition of the developing signs and symptoms, along with a thorough medical history, is of great importance.